Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 22, NWS Tucson, AZ

August 7, 2015Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2015, 1:22 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 1:22 PM MST (20:22 UTC)
Expired
Aug 7, 2015, 4:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 87 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WGUS55 KTWC 072022
FFWTWC
AZC021-072315-
/O.NEW.KTWC.FF.W.0022.150807T2022Z-150807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 415 PM MST
    
* AT 119 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN IN THE AREA BETWEEN KEARNY AND HAYDEN. A LITTLE OVER 
  ONE INCH OF RAIN HAS FALLEN WITH AN ADDITIONAL INCH LIKELY. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  HAYDEN...WINKELMAN...KEARNY AND DUDLEYVILLE AND ALONG STATE ROUTE 
  177 IN THAT AREA. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3299 11079 3299 11076 3300 11076 3302 11074
      3293 11072 3289 11091 3306 11095 3308 11084

$$

CERNIGLIA
1 follow-up statement
608 
WGUS75 KTWC 072304
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
404 PM MST FRI AUG 7 2015

AZC021-072313-
/O.CAN.KTWC.FF.W.0022.000000T0000Z-150807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
404 PM MST FRI AUG 7 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PINAL COUNTY IS
CANCELLED...

HEAVY RAIN ENDED EARLIER THIS AFTERNOON AND ANY FLOOD WATERS WOULD  
HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE 
OR PROPERTY. HOWEVER...PLEASE CONTINUE TO HEED ANY ROAD CLOSURES..

LAT...LON 3299 11079 3299 11076 3300 11076 3302 11074
      3293 11072 3289 11091 3306 11095 3308 11084

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:15 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 9:15 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI AUG 7 2015

.SYNOPSIS...AFTER A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY...THE FLOW WILL BECOME LESS FAVORABLE FOR STORMS OVER THE
WEEKEND. THE BEST CHANCES MOVE EAST AND SOUTHEAST OF TUCSON SATURDAY
AND SUNDAY. THEREAFTER...ANOTHER INCREASE IN THUNDERSTORMS IS
EXPECTED LATER MONDAY INTO TUESDAY.

&&

.DISCUSSION...THE 12Z KTWC SOUNDING WAS VERY MOIST AND UNSTABLE. A
RATHER LOW CONVECTIVE TEMPERATURE WITH A FEW WEAK STORMS ALREADY
BUBBLING AROUND SOME DEBRIS FROM LAST NIGHT. WE WON'T NEED AS MUCH
SUN AS WE USUALLY DO...BUT WE WILL NEED SOME. FORTUNATELY THE
CLEARING TRENDS ARE MORE PROMISING THAN YESTERDAY WITHOUT THE STRONG
REMNANT CIRCULATION IN THE DEBRIS WE SAW MOVE THROUGH CENTRAL AND
WESTERN PIMA COUNTY YESTERDAY MORNING.

WITH CURRENT TRENDS WE MAY SEE DELAYED DEVELOPMENT OVER COCHISE
COUNTY WITH BETTER CHANCES FOR MORE TYPICAL DIURNAL STORM TRENDS ON
THE WESTERN EDGE OF THE DEBRIS CLOUD. THAT WOULD FAVOR INITIAL
DEVELOPMENT IN PORTIONS OF SANTA CRUZ AND EASTERN PIMA COUNTY.
CURRENT FORECAST TRENDS HANDLE THAT PRETTY WELL.

PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 08/18Z.
SCT-BKN CLOUDS 9-13 KFT AGL WILL CONTINUE TO THIN THIS MORNING WITH
SKIES GRADUALLY CLEARING. AFTER 07/19Z SCT-BKN CLOUDS DEVELOPING 7-
10 KFT ALONG WITH SCT SHRA/TSRA THRU THE AFTERNOON. LOCAL MVFR CONDS
AND STRONG WIND GUSTS TO NEAR 40 KTS IN AND NEAR TSRA. DECREASING
SHRA/TSRA COVERAGE AFTER 08/03Z. SURFACE WINDS GENERALLY LESS THAN
12 KTS OUTSIDE OF THUNDERSTORMS WITH TYPICAL AFTERNOON
GUSTINESS...ESPECIALLY IN THE VICINITY OF KSAD. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE WILL LINGER TODAY WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. STORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WINDS NEAR 45
MPH AND LOCALLY HEAVY RAIN. ANOTHER ACTIVE DAY IS EXPECTED
SATURDAY...BUT THIS TIME WITH A FOCUS EAST OF TUCSON. ACTIVITY WILL
THEN RAMP BACK UP ON MONDAY AND TUESDAY BEFORE ANOTHER DOWNSWING
TOWARDS THE MIDDLE OF NEXT WEEK. OUTSIDE OF THUNDERSTORMS...WINDS
WILL GENERALLY BE LIGHT AND DIURNAL WITH THE NORMAL AFTERNOON
WESTERLIES THROUGH MONDAY. THEN WINDS BECOMING PREDOMINATELY
EASTERLY TUESDAY ONWARD.

&&

.PREV DISCUSSION...IR SATELLITE LOOPS THIS MORNING SHOW CLOUD TOPS
WARMING AS A LARGE THUNDERSTORM COMPLEX WEAKENS IN NORTHERN SONORA
MEXICO. AT THE SAME TIME...WE'RE BEGINNING TO CLOUD OVER EAST OF
TUCSON AS THE OLD THUNDERSTORM ANVILS BLOW OFF INTO EASTERN
AZ...HOWEVER EVEN THIS CLOUD COVER APPEARS TO BE THINNING SLOWLY. AT
THE SURFACE...WE CONTINUE TO MOISTEN IN THE LOW-LEVELS WITH
DEWPOINTS THIS HOUR RUNNING GENERALLY IN THE LOWER 60S F...UP ABOUT
4-10 DEGS F FROM 24 HOURS AGO. THE CIRA LAYERED PWAT PRODUCT SHOWS
PW VALUES RANGING FROM NEAR 1 INCH NEAR THE AZ/NM BORDER UP TO ABOUT
1.4-1.6 INCH FROM TUCSON AND POINTS WEST. WE CERTAINLY HAVE THE
JUICE IN PLACE THIS MORNING.

GFS AND NAM FORECAST SOUNDINGS TODAY SHOW DECENT CONVECTIVE
POTENTIAL FOR TUCSON AND EVEN AS FAR WEST AS SELLS...BUT THEY'LL BE
FIGHTING WITH HIGHER LFCS AND A SOMEWHAT DRIER BOUNDARY LAYER THAT
FAR WEST. ASSUMING EARLY-MORNING CLOUD COVER CONTINUES TO ERODE...IT
LOOKS LIKE WE COULD BE SET UP FOR GOOD THUNDERSTORM COVERAGE TODAY
FOR MAINLY CENTRAL AND EASTERN ZONES WITH PERHAPS MORE ISOLATED
COVERAGE INTO PARTS OF THE TOHONO O'ODHAM NATION. THIS SCENARIO IS
DEPICTED NICELY BY THE UNIV. OF AZ WRFS...NCAR ENSEMBLE...AND THE
07/05Z HRRRX (WHICH ADMITTEDLY WAS NOT HANDLING CURRENT TRENDS TOO
WELL). PER COORDINATION WITH PSR...ADDED PATCHY BLOWING DUST WORDING
FOR SOUTH-CENTRAL PINAL COUNTY THIS EVENING WHERE THE LAND
INFORMATION SYSTEM INDICATES WE'RE HOLDING ONTO THE DRIEST RELATIVE
SOIL MOISTURE VALUES IN OUR CWA...IN THE 10S TO NEAR 20 PERCENT AND
WHERE HIRES MODEL SOLUTIONS POINT TO SOME GUSTY OUTFLOW POTENTIAL.

MOISTURE WILL CONTINUE TO GET DRAGGED EAST THIS WEEKEND AS THE MID-
LEVEL HIGH SLIDES TOWARDS THE ARKLATEX. TUCSON MAY VERY WELL BE THE
DIVIDING LINE FOR PRECIPITATION CHANCES ON SATURDAY BEFORE THEY'RE
RELEGATED TO EASTERN AND SOUTHERN ZONES ON SUNDAY.

ON MONDAY AND TUESDAY WE SHOULD SEE SOME RESURGENCE OF ACTIVITY AS
THE HIGH BEGINS TO PINWHEEL BACK WEST TOWARDS NM. BY THE MIDDLE OF
NEXT WEEK HOWEVER...THE HIGH SHOULD GET CLOSE ENOUGH TO BEGIN
SHUTTING EASTERN ZONES DOWN A BIT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEYER
PREV DISCUSSION...CARLAW

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 7, 12:11 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1211 PM MST FRI AUG 7 2015

AZZ506-509-511-072000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1211 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL AND WEST
CENTRAL GRAHAM COUNTIES UNTIL 100 PM MST...

AT 1211 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF KLONDYKE...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KLONDYKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3276 11031 3280 11054 3314 11049 3309 11013
TIME...MOT...LOC 1911Z 195DEG 19KT 3293 11039

MEYER
Special weather statement, Aug 7, 12:21 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST FRI AUG 7 2015

AZZ505-072000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
1221 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
100 PM MST...

AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PICACHO PEAK JUST SOUTHWEST OF INTERSTATE 10...MOVING NORTH AT
5 TO 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PICACHO...PICACHO PEAK AND RED ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.

&&

LAT...LON 3251 11130 3254 11152 3275 11150 3263 11127
TIME...MOT...LOC 1920Z 197DEG 9KT 3259 11139

MEYER
Special weather statement, Aug 7, 12:31 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST FRI AUG 7 2015

AZZ506-072000-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1231 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
100 PM MST...

AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DUDLEYVILLE...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HAYDEN...WINKELMAN...DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IF CAPABLE OF VERY HEAVY RAINFALL. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3283 11066 3286 11088 3312 11087 3299 11079
      3299 11077 3304 11072 3307 11072 3308 11071
      3308 11069 3311 11068 3311 11066 3314 11063
      3313 11059 3315 11058
TIME...MOT...LOC 1929Z 187DEG 19KT 3297 11076

CERNIGLIA
Special weather statement, Aug 7, 12:42 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1242 PM MST FRI AUG 7 2015

AZZ504-072030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1242 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
130 PM MST...

AT 1241 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TORTOLITA JUST SOUTHEAST OF MARANA...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...CASAS ADOBES...TORTOLITA...FLOWING WELLS...DOVE
MOUNTAIN AND PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3229 11097 3234 11117 3249 11119 3250 11094
TIME...MOT...LOC 1941Z 193DEG 6KT 3239 11106

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:05 AM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Aug 7, 11:16 AM MSTFlash Flood WarningTWCPima, Pinal119 min
Aug 7, 11:21 AM MSTSevere Thunderstorm WarningTWCGraham24 min
Aug 7, 11:39 AM MSTAreal Flood AdvisoryTWCGraham111 min
Aug 7, 12:11 PM MSTSpecial Weather StatementTWCGraham49 min
Aug 7, 12:21 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 12:31 PM MSTSpecial Weather StatementTWC29 min
Aug 7, 12:42 PM MSTSpecial Weather StatementTWC48 min
Aug 7, 12:43 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Aug 7, 12:48 PM MSTSevere Thunderstorm WarningTWCPima27 min
Aug 7, 12:57 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal33 min
Aug 7, 1:02 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 7, 1:08 PM MSTFlash Flood WarningTWCPima97 min
Aug 7, 1:33 PM MSTSevere Thunderstorm WarningTWCPinal27 min
Aug 7, 1:36 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 7, 1:36 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 1:43 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 7, 1:55 PM MSTSpecial Weather StatementTWC50 min
Aug 7, 1:57 PM MSTBlowing Dust AdvisoryTWCPinal2 hr
Aug 7, 2:05 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 7, 2:40 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 7, 2:43 PM MSTSevere Thunderstorm WarningTWCPima15 min
Aug 7, 3:53 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 7, 4:38 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.